Alert archive / Kentucky / River Flood Warnings in 2021
River Flood Warning 17, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Mar 1, 2021, 10:03 PM EST for Floyd County, Kentucky. It was in force for 17 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2021, 10:03 PM EST (03:03 UTC)
- Expired
- Mar 2, 2021, 2:54 PM EST
- In force
- 17 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Floyd County, KY
The radar
The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Levisa Fork at Prestonsburg (PSTK2). The gauge peaked at 40.50 ft at Mar 2, 2021, 6:00 AM EST.
- Action stage
- 22 ft
- Minor stage
- 40 ft
- Moderate stage
- 43 ft
- Major stage
- 46 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03209800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
846 WGUS43 KJKL 020303 FLWJKL BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Jackson KY 1003 PM EST Mon Mar 1 2021 ...The National Weather Service in Jackson KY has issued a Flood Warning for the following rivers in Kentucky... Levisa Fork Big Sandy River at Prestonsburg affecting Floyd County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 3 AM Tuesday. && KYC071-021515- /O.NEW.KJKL.FL.W.0017.210302T0303Z-210302T1818Z/ /PSTK2.1.ER.210302T0242Z.210302T0600Z.210302T1217Z.NO/ 1003 PM EST Mon Mar 1 2021 The National Weather Service in Jackson has issued a * Flood Warning for the Levisa Fork Big Sandy River at Prestonsburg. * From this evening to Tuesday afternoon. * At 9:45 PM EST Monday the stage was 40.0 feet. * Flood stage is 40.0 feet. * Minor flooding is occurring and minor flooding is forecast. * Forecast...The river is expected to rise to a crest of 40.2 feet overnight tonight. It will then fall below flood stage by Tuesday morning. * Impact...At 40.0 feet, minor flooding affects low lying areas. && LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256 $$ GEOGERIAN
3 follow-up statements
317
WGUS83 KJKL 020711
FLSJKL
Flood Statement
National Weather Service Jackson KY
211 AM EST Tue Mar 2 2021
...The Flood Warning is extended for the following rivers in
Kentucky...
Levisa Fork Big Sandy River at Prestonsburg affecting Floyd
County.
...The Flood Warning continues for the following rivers in
Kentucky...
Levisa Fork Big Sandy River at Paintsville affecting Johnson
County.
For the Big Sandy River...including Elkhorn City, Pikeville,
Prestonsburg, Paintsville...Moderate flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 11 AM.
&&
KYC071-021915-
/O.EXT.KJKL.FL.W.0017.000000T0000Z-210302T1910Z/
/PSTK2.1.ER.210302T0242Z.210302T0645Z.210302T1310Z.NO/
211 AM EST Tue Mar 2 2021
...The Flood Warning is now in effect until this afternoon...
The Flood Warning continues for
the Levisa Fork Big Sandy River at Prestonsburg.
* Until this afternoon.
* At 1:45 AM EST Tuesday the stage was 40.4 feet.
* Flood stage is 40.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is nearing its crest and is expected to fall
to below flood stage by this afternoon.
* Impact...At 40.0 feet, minor flooding affects low lying areas.
&&
LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256
$$
KYC115-021915-
/O.CON.KJKL.FL.W.0011.000000T0000Z-210303T0042Z/
/PTVK2.2.ER.210301T0610Z.210301T1715Z.210302T1842Z.NO/
211 AM EST Tue Mar 2 2021
...The Flood Warning remains in effect...
The Flood Warning continues for
the Levisa Fork Big Sandy River at Paintsville.
* Until this evening.
* At 1:45 AM EST Tuesday the stage was 39.2 feet.
* Flood stage is 35.0 feet.
* Moderate flooding is occurring and moderate flooding is forecast.
* Forecast...The river is expected to fall below flood stage by this
afternoon.
* Impact...At 39.0 feet, water has entered houses along Bridge
Street, Frank Street, and Euclid Avenue.
&&
LAT...LON 3769 8285 3778 8290 3802 8267 3797 8257
3778 8277 3774 8276
$$
GEOGERIAN754
WGUS83 KJKL 021508
FLSJKL
Flood Statement
National Weather Service Jackson KY
1008 AM EST Tue Mar 2 2021
...The Flood Warning is extended for the following rivers in
Kentucky...
Levisa Fork Big Sandy River at Prestonsburg affecting Floyd
County.
Levisa Fork Big Sandy River at Paintsville affecting Johnson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 4 PM.
&&
KYC071-022230-
/O.EXT.KJKL.FL.W.0017.000000T0000Z-210302T2222Z/
/PSTK2.1.ER.210302T0242Z.210302T1100Z.210302T1622Z.NO/
1008 AM EST Tue Mar 2 2021
...The Flood Warning is now in effect until late this afternoon...
The Flood Warning continues for
the Levisa Fork Big Sandy River at Prestonsburg.
* Until this afternoon.
* At 9:45 AM EST Tuesday the stage was 40.2 feet.
* Flood stage is 40.0 feet.
* Minor flooding is occurring.
* Forecast...The river is expected to fall below flood stage by
early this afternoon.
* Impact...At 40.0 feet, minor flooding affects low lying areas.
&&
LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256
$$
KYC115-030315-
/O.EXT.KJKL.FL.W.0011.000000T0000Z-210303T1842Z/
/PTVK2.2.ER.210301T0610Z.210301T1715Z.210303T1242Z.NO/
1008 AM EST Tue Mar 2 2021
...The Flood Warning is now in effect until early tomorrow
afternoon...
The Flood Warning continues for
the Levisa Fork Big Sandy River at Paintsville.
* Until Wednesday afternoon.
* At 9:45 AM EST Tuesday the stage was 39.3 feet.
* Flood stage is 35.0 feet.
* Moderate flooding is occurring and moderate flooding is forecast.
* Forecast...The river will remain near current levels through this
afternoon. It will then fall below flood stage by Wednesday
morning.
* Impact...At 39.0 feet, water has entered houses along Bridge
Street, Frank Street, and Euclid Avenue.
&&
LAT...LON 3769 8285 3778 8290 3802 8267 3797 8257
3778 8277 3774 8276
$$
GEERTSON302 WGUS83 KJKL 021954 FLSJKL Flood Statement National Weather Service Jackson KY 254 PM EST Tue Mar 2 2021 ...The Flood Warning is cancelled for the following rivers in Kentucky... Levisa Fork Big Sandy River at Prestonsburg affecting Floyd County. KYC071-022100- /O.CAN.KJKL.FL.W.0017.000000T0000Z-210302T1954Z/ /PSTK2.1.ER.700119T1630Z.700119T1631Z.000000T0000Z.NO/ 254 PM EST Tue Mar 2 2021 ...The Flood Warning for the Levisa Fork Big Sandy River at Prestonsburg has been cancelled... The Flood Warning is cancelled for the Levisa Fork Big Sandy River at Prestonsburg. * At 12:45 PM EST Tuesday the stage was 39.7 feet. * Flood stage is 40.0 feet. * Forecast...The river is falling, but will continue to run high through Wednesday. && LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Mar 1, 6:26 PM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Mar 1, 6:26 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 626 PM EST Mon Mar 1 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 406 PM EST MON MAR 1 2021 A ridge of high pressure will gradually take control of area weather in the short term. Lingering cloud cover will steadily scatter out and clear off this evening and tonight, giving way to mostly clear to partly cloudy skies around eastern Kentucky. A much cooler air mass will settle over the region tonight, which will make for a very cold night. Light winds and the clearing skies will set the stage for a decent ridge valley temperature split tonight, especially in our deeper and normally colder eastern valley locations. Tonights lows are forecast to fall into the mid to upper teens in our colder valleys, while the surrounding valleys only fall into the mid 20s. We may experience periods of strong, gusty winds this afternoon from time to time, but these should slacken quickly after sunset and as a cold front continues to pull away to our east. Highs on Tuesday will not be too bad, generally in the upper 40s to lower 50s, which will be similar to what we saw yesterday. The best news is that very little precipitation is in the near term part of the forecast. A fast moving area of low pressure is progged to move through the Tennessee Valley Tuesday night into early Wednesday morning. This system may track just far enough north, and have just enough moisture with it, to allow scattered rain and snow showers to move into the southern third of our forecast area. Little if any snow accumulation is expected, and only very light rainfall amounts are anticipated. Rivers, creeks, and streams will continue to run high the next couple of days, but we should see gradual decreases in water levels, as run off from recent rains finally makes its way through our river systems and out of our area. .LONG TERM...(Wednesday through Monday) Issued at 603 PM EST MON MAR 1 2021 It would appear that a well deserved stretch of quiet weather will grace the area during the long term period, with models in unusually good agreement considering the time range. The aforementioned system (from the short term section) which grazes our southern counties will be departing to the east early Wednesday, with surface ridging building in from the west under dry west northwest flow aloft through Thursday. The flow aloft is expected to send a dry cold front through on Thursday, but nothing too extreme. Another system, a large closed upper low currently well offshore of the California coast, should make its way east across the southeast CONUS at the end of the week. At this point, models keep its precip just to our south as it passes by on Saturday. Although, it would not take much of a jog north for the situation to change. Ridging at all levels then builds in from the west and northwest on Sunday and Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) ISSUED AT 626 PM EST MON MAR 1 2021 A ridge of high pressure will bring dry and pleasant weather to eastern Kentucky through the end of the TAF period. BKN to OVC cirrus clouds will stream across the skies over eastern Kentucky this evening, before gradually scattering out overnight. Winds should go near calm as well. VFR conditions will prevail through the end of the period, with light and variable winds on tap for Tuesday. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AR LONG TERM...HAL AVIATION...AR
Hazardous weather outlook, Mar 1, 9:15 PM EST, 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 915 PM EST Mon Mar 1 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 915 PM EST Mon Mar 1 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Flooding will continue along rivers, creeks, and streams through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Flooding will continue along the Kentucky, Red, Cumberland, and Big Sandy river basins through at least Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding. KAS/HAL/AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 10:08 PM EST | River Flood Advisory | JKL | Bell | 11 hr |
| Mar 1, 10:18 PM EST | River Flood Advisory | JKL | Perry | 3 hr |
| Mar 1, 10:52 PM EST | River Flood Advisory | JKL | Pike | 8 hr |
| Mar 1, 11:31 PM EST | Areal Flood Warning | JKL | Breathitt | 8 hr |
| Mar 2, 1:14 AM EST | River Flood Advisory | JKL | Clay | 6 hr |
| Mar 2, 1:39 AM EST | River Flood Advisory | JKL | Magoffin | 10 hr |
| Mar 2, 1:57 PM EST | Flash Flood Watch | JKL | Breathitt | 8 hr |
| Mar 2, 2:54 PM EST | River Flood Advisory | JKL | Floyd | 27 hr |
| Mar 2, 4:59 PM EST | Areal Flood Warning | JKL | Martin | 25 hr |
Nearby
River Flood Warnings in Kentucky, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.